logoThe People's Perspective on Medicine

Could Your Blood Pressure Medicine Be Causing Your Hair Loss?

Could Your Blood Pressure Medicine Be Causing Your Hair Loss...
Hair loss woman female

Q. I have been taking Toprol XL for about two years for high blood pressure, and my hair is getting so thin you can see through it. Is there any other medication that can replace Toprol XL that would not cause hair loss? Yes I know, vanity thy name is woman, but I do hate losing my hair.

A. Beta blockers such as metoprolol (Lopressor, Toprol XL) and atenolol (Tenormin, Tenoretic) may cause hair loss. Many cardiologists no longer consider beta blockers the best choice for first line treatment of high blood pressure. Ask your doctor whether another medication might be appropriate for you.

Scores of other medications share this side effect. We are sending you our new Guide to Hair and Nail Care with a list of medications that may lead to hair loss.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.1- 11 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.